Flood, Southern Franklin
- When
- November 29, 12:00 AM EST to 8:00 AM EST
- Where
- Southern Franklin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
A coastal low developed near the outer banks of North Carolina on the morning of the 28th and moved northeast spreading heavy rain over northern New England. In general, 1 to 3 inches of rain fell across the area with the heaviest falling in the Upper Androscoggin and Kennebec River Valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A coastal low developed near the outer banks of North Carolina on the morning of the 28th and moved northeast spreading heavy rain over northern New England. In general, 1 to 3 inches of rain fell across the area with the heaviest falling in the Upper Androscoggin and Kennebec River Valleys. Minor flooding occurred along several small streams in Oxford and Franklin Counties late in the evening of the 28th. The Swift River in Roxbury crested at 8.4 feet at 2:15 am on the 29th. Flood stage is 7 feet. The Kennebec River crested just under flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 28, 8:46 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 846 PM EST SUN NOV 28 2004 .SHORT TERM (REST OF TONIGHT THROUGH MONDAY)... THE OCCLUSION IS MAKING ITS WAY THROUGH NH WITH CLEARING FOLLOWING NOT TOO FAR BEHIND. THE STRONG GUSTY WINDS WILL BE DIMINISHING SO WILL LET THE WIND ADVISORY EXPIRE AT 11 PM. WILL BE UPDATING TO FRESHEN UP THE FIRST PERIOD AND CONTINUE THE CLEARING TREND. WILL ALSO BE REMOVING THE ADVISORY HEADLINES. && .MARINE... GALES WILL REMAIN UP FOR CURRENT STRONG WINDS. WINDS WILL DIMINISH BUT EXPECT THEM TO AS THE OCCLUSION PASSES BY...AT WHICH POINT GALES WILL BE LOWERED TO SCA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 258 PM EST SUN NOV 28 2004 SHORT TERM (TONIGHT THROUGH MONDAY)... SFC ANALYSIS SHOWS THE OCCLUDED FRONT WAS OVER EASTERN NEW YORK AT 18Z...WITH A BAND OF MODERATE TO HEAVY RAINFALL ALONG AND AHEAD OF IT. THE FRONT WILL RACE EAST AND CROSS THE AREA BETWEEN 00Z AND 06Z WITH A SHARP CUTOFF IN RAIN WITH ITS PASSAGE. QPF IS EXPECTED TO BE ON THE ORDER OF ONE TO ONE AND ONE-HALF INCHES. WILL CONTINUE WITH THE WIND ADVISORY THROUGH THIS EVENING. EXPECT STRONG GUSTY SE WINDS TO PERSIST AHEAD OF THE FRONT WITH GUSTS TO 45 MPH ESPECIALLY OVER THE HIGHER TERRAIN AND COASTAL AREAS. COLDER AIR WILL WORK INTO THE MOUNTAINS AND FOOTHILLS FOLLOWING THE FROPA... WITH LINGERING PRECIPITATION ENDING AS SNOW SHOWERS WITH PERHAPS SOME LIGHT ACCUMULATION. BREEZY AND SEASONABLY MILD ON MONDAY WITH DOWNSLOPE AND SOME SUNSHINE ALLOWING TEMPERATURES TO REBOUND A GOOD 5 TO 10 DEGREES ABOVE NORMAL. LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... A DECENT WIND MAXIMUM CROSSES THE FORECAST AREA MONDAY NIGHT AND EARLY TUESDAY. THIS SHOULD PRODUCE A LAYER OF CIRRUS AND PERHAPS ALTOSTRATUS AS IT PASSES. FOR THIS REASON...WILL GO WITH PARTLY CLOUDY SKIES. WITH THE CLOUDS...FAVORED THE WARMER GFS MOS NUMBERS FOR THIS PERIOD. AFTER THE WIND MAXIMUM EXITS...CLOUDS SHOULD THIN. WITH SURFACE HIGH PRESSURE IN PLACE...EXPECT PARTLY CLOUDY SKIES WITH CLOSE TO NORMAL TEMPERATURES FOR THE LAST DAY OF NOVEMBER. AS WAS THE CASE YESTERDAY...THE MOST SIGNIFICANT FORECAST PROBLEM CONTINUES TO BE HOW MODELS HANDLE THE STRONG SHORT WAVE BEING EJECTED OUT OF THE SOUTHWEST UNITED STATES IN THE SPLIT FLOW. MODELS HAVE BACKED OFF ON THE IDEA OF PHASING...BUT MOST MODELS HAVE GROUPED THEMSELVES INTO TWO CAMPS. THE FIRST GROUP...CONTAINING THE GFS/UKMET...SUGGEST THAT THE SHORT WAVE IN THE SOUTHERN STREAM REMAINS IN THE STRONGER PIECE OF ENERGY. THESE MODELS DEVELOP SECONDARY LOWS IN OVER SOUTHERN NEW ENGLAND OR OVER THE GULF OF MAINE. THE SECOND CAMP...WHICH INCLUDE THE ETA/GEM...SUGGEST THAT THE NORTHERN STREAM ENERGY WILL BE DOMINANT...WITH NO SECONDARY DEVELOPMENT. AT THIS DISTANCE...IT IS DIFFICULT TO BE SURE WHICH SCENARIO WILL BE CORRECT. AT THIS POINT... THE GFS/UKMET SOLUTION IS FAVORED SIMPLY BECAUSE THE GFS HAS MAINTAINED THAT THE SOUTHERN SYSTEM WILL BE DOMINANT. THE DIFFERENCES SUGGEST A WARMER SYSTEM FOR WEDNESDAY. WARM AIR ADVECTION PRECIPITATION SHOULD DEVELOP LATE TUESDAY NIGHT. WITH INCREASING CLOUDS AND A DEVELOPING SOUTHEAST FLOW...FAVOR THE WARMER GFS/ETA MOS NUMBERS. LOWS WILL PROBABLY OCCUR IN THE EVENING...WITH SLOW WARMING THEREAFTER. PRECIPITATION TYPE SHOULD BE SNOW IN THE MOUNTAINS...AND MIXED PRECIPITATION NEAR THE CONNECTICUT RIVER LATE. FOR WEDNESDAY ITSELF...PRECIPITATION TYPE WILL CONTINUE TO BE A PROBLEM. FOR NOW...WILL TRY TO KEEP IT SIMPLE...SINCE THIS SOLUTION COULD CHANGE WITH TIME. NOT SURE THERE WILL BE ENOUGH MOISTURE FOR SIGNIFICANT SNOW IN THE MOUNTAINS AT THIS TIME. LOOKS LIKE THE SYSTEM WILL EXIT WEDNESDAY NIGHT...WITH UPSLOPE SNOW SHOWERS IN THE MOUNTAINS INTO THURSDAY. COLDER AIR WILL BE DELIVERED WITH THIS INITIAL SHOT. ANOTHER...MORE SIGNIFICANT...NORTHERN STREAM SYSTEM IS DUE THURSDAY NIGHT AND FRIDAY. MOISTURE MAY BE THE LIMITING FACTOR WITH THIS SYSTEM...BUT MOST AREAS SHOULD BE SNOW SHOWERS WITH THE CLIPPER LIKE SURFACE SYSTEM BISECTING THE FORECAST AREA. BEHIND THIS SYSTEM...EVEN COLDER AIR FOR FRIDAY INTO SATURDAY. A BIT OF A WARM UP FOR SUNDAY. MODELS ARE HINTING AT A COASTAL SYSTEM FOR LATE NEXT WEEKEND...BUT THERE IS PLENTY OF TIME FOR THAT TO CHANGE. LOOKS LIKE IN THE LONGER RANGE...MODELS SHOW THE POLAR VORTEX SETTING UP WEST OF HUDSON BAY...WITH COLD AIR BUILDING UP IN SIBERIA. AVIATION...STRONG WINDS...LLWS...AND MVFR WITH AREAS OF IFR CONTINUE THROUGH 06Z IN ADVANCE OF OCCLUDED FRONT. CONDITIONS SHOULD IMPROVE STEADILY TO VFR WITH THE PASSAGE OF THE FRONT. MARINE... SHORT TERM (TONIGHT AND MONDAY)...STRONG SE GALE WILL CONTINUE IN ADVANCE OF AN OCCLUDED FRONT WITH SEAS OF 12 TO 16 FT. FOLLOWING THE FRONTAL PASSAGE NW WINDS WILL DECREASE TO SCA CATEGORY WHILE SEAS GRADUALLY SUBSIDE. WINDS DROP BELOW SMALL CRAFT LIMITS MONDAY NIGHT...BUT SEAS MAY TALE LONGER TO COME DOWN. AFTER THIS...SHOULD SEE SMALL CRAFT WINDS AND SEAS WITH THE SYSTEM WEDNESDAY. THE CLIPPER SYSTEM COULD BRING WINDS EVEN HIGHER THAN BEING ADVERTISED NOW FOR THURSDAY NIGHT AND FRIDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 347 AM EST SUN NOV 28 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-291000- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 347 AM EST SUN NOV 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT WINDS ADVISORIES HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH THIS EVENING FOR COASTAL AND ADJACENT INTERIOR MAINE AS WELL AS THE FOOTHILLS OF MAINE. THE ADVISORIES ALSO INCLUDE COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE. A STRONG SOUTHEASTERLY FLOW WILL INCREASE DURING THE DAY WITH SUSTAINED WINDS INCREASING TO 25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 40 MPH EXPECTED. THIS MAY CAUSE SOME SMALL DOWNED TREES AND LIMBS WHICH COULD PRODUCE SCATTERED POWER OUTAGES. THE WINDS WILL BEGIN TO RELAX AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432282, 5432281.